Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 11, NWS St. Louis, MO

April 11, 2022Crawford County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 11, 2022, 4:16 AM CDT for Crawford County, Washington County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2022, 4:16 AM CDT (09:16 UTC)
Expired
Apr 11, 2022, 5:00 AM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 98 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 4:22 AM CDTHAIL 1Steelville, MOSOCIAL MEDIA REPORT OF DIME TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

588 
WUUS53 KLSX 110916
SVRLSX
MOC055-221-111000-
/O.NEW.KLSX.SV.W.0011.220411T0916Z-220411T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
416 AM CDT Mon Apr 11 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Crawford County in east central Missouri...
  Western Washington County in east central Missouri...

* Until 500 AM CDT.

* At 415 AM CDT, a severe thunderstorm was located over Steelville,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cherryville around 420 AM CDT.

Other locations in the path of this severe thunderstorm include
Anthonies Mill.

This includes Interstate 44 in Missouri between exits 203 and 218.
 
This also includes Onondaga Cave State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3779 9145 3813 9150 3819 9093 3780 9091
TIME...MOT...LOC 0915Z 256DEG 38KT 3794 9138 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
2 follow-up statements
670 
WWUS53 KLSX 110932
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
432 AM CDT Mon Apr 11 2022

MOC055-221-111000-
/O.CON.KLSX.SV.W.0011.000000T0000Z-220411T1000Z/
Crawford MO-Washington MO-
432 AM CDT Mon Apr 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHEASTERN CRAWFORD AND WESTERN WASHINGTON COUNTIES...

At 431 AM CDT, a severe thunderstorm was located 8 miles southwest of
Anthonies Mill, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported one inch hail 6 miles 
         south of Steelville.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Anthonies Mill.

This also includes Onondaga Cave State Park.
 
This includes Interstate 44 in Missouri between exits 210 and 214.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3783 9129 3812 9142 3819 9093 3780 9091
TIME...MOT...LOC 0931Z 256DEG 38KT 3798 9117 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
005 
WWUS53 KLSX 111000
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
500 AM CDT Mon Apr 11 2022

MOC055-221-111009-
/O.EXP.KLSX.SV.W.0011.000000T0000Z-220411T1000Z/
Crawford MO-Washington MO-
500 AM CDT Mon Apr 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD AND
WESTERN WASHINGTON COUNTIES WILL EXPIRE AT 500 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeast Washington County until 530 am.

LAT...LON 3783 9129 3812 9142 3819 9093 3780 9091
TIME...MOT...LOC 0959Z 256DEG 38KT 3805 9082 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:40 AM CDT, 36 minutes earlier.

Area forecast discussion, Apr 11, 3:40 AM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
340 AM CDT Mon Apr 11 2022

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 333 AM CDT Mon Apr 11 2022

The cold front continues to move southeastward this morning and
stretched near a Litchfield-St Louis-Rolla line at 08z. At this time
we are only seeing scattered convection across central-east central
MO and this appears to be post-frontal. We have yet to see any
severe weather materialize yet an axis of MUCAPE of 1000+ J/kg still
spans the frontal zone. In the short-term any severe threat would be
isolated large hail. The front will continue to ooze southward this
morning with the main threat of storms across southeast MO and
southwest IL. We will need to watch more organized storms currently
in SW MO sliding into SE MO this morning as these could pose a
severe threat. Otherwise pretty much all the guidance is showing a
bit upswing in post-frontal cool sector showers/rain from central
through east-central MO into southwest IL later this morning into
the afternoon in response to lift via some weak mid-level
perturbations in the WSW flow aloft along with lift via a
southwesterly LLJ. Some isolated embedded thunder would be
possible within this larger area of precipitation as well as bouts
of isolated heavy rain. There would also be another period of
severe weather potential across far southeast MO and southern IL
later this afternoon along the front and where better instability
and shear will be present.

The cold front is expected to slide south of the CWA by early this
evening, taking with it the threat of showers and storms and
leading to largely dry conditions across the area tonight. In
addition, we will start to see weakly rising heights aloft tonight
in response to upstream trof amplification, which would add to
large scale subsidence.

Weakly rising heights aloft and the development of short-wave
ridging will continue on Tuesday in response to the deepening
progressive western upper trof. The front which will have stalled to
our south tonight, will surge back northward on Tuesday in response
to a deepening surface low in the central Plains. Strong and gusty
southerly winds will accompany the warm fropa and transport a warm,
moist unstable air mass back across the region. The aforementioned
height rises and warming temps aloft however will effectively
result in capping for any surface-based storm development. Instead
Tuesday will be denoted by warm and windy conditions.

Glass

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 333 AM CDT Mon Apr 11 2022

...Significant Severe Weather Potential on Wednesday...

I'm note sure how much convection we will see Tuesday night and any
attendant severe weather threat. There appear to be 2 susceptible
areas. The first would be across southeast MO and southern IL in
association with a low-amplitude short wave trof lifting from the
lower MS Valley into the Ohio Valley. The other area would be our
far western CWA late on Tuesday night. If this area would see storms
and severe weather it would be conditional that the flow is
progressive enough for any severe storms originating across
eastern KS and western MO moving into that area, ahead of the
ejecting upper trof and attendant cold front.

Our main show still looks on target for Wednesday/early Wednesday
evening, and the severe weather threat is looking quite likely at
this point. While there remain some differences with respect to the
ejecting upper trof structure and timing of the attendant advancing
cold front, there is a general consensus that the ejecting upper
trof will move eastward from the Plains and into the mid-upper MS
Valley on Wednesday spreading large scale ascent across the region
and driving a cold front through the CWA. Even the slower solutions
don't have the front moving eastern MO and western IL until the
afternoon, which would coincide with peak heating. All indications
are the warm sector air mass ahead of the front will be quite
unstable and the SREF probabilities are quite high for MLCAPE of
1000+ J/KG across much of eastern MO and western IL coinciding
with the cold fropa. The deep layer shear is on the order of 40-60
kts. The orientation of the shear to the front would suggest that
the most favored mode would be a severe QLCS which could have
embedded supercells. If we can get storms forming out ahead of the
front in the free warm sector, the shear vector orientation would
favor a more discrete mode in the form of supercells. The current
SPC Day3 Enhanced Risk looks well justified with potential for a
significant severe event with all severe weather hazards including
tornadoes.

In the wake of the Wednesday system/cold front, a large and slow-
moving upper low will move from the upper MS Valley through the
upper Great Lakes into Ontario. This will place our area in broadly
cyclonic to quasi-zonal flow aloft. Initially we will see cooler and
drier conditions Thursday-Friday, however by the weekend we could
see some low amplitude disturbances in the flow bring a renewed
threat of showers and storms.

Glass

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1134 PM CDT Sun Apr 10 2022

A cold front will continue to push east through the northern half
of the area tonight. It has already moved through Quincy and
Columbia, likely making it to St Louis by about 8 or 9Z, stalling
near or just south of the metro. Showers and thunderstorms will
become more numerous along the front overnight. Thunder chances
decrease toward morning, but may ramp back up again by midday
Monday when the front gets another push southeast. With continued
showers and occasional thunderstorms occurring across the
southern half of the forecast area, MVFR celings become more
likely with IFR also possible. This would primarily be from St
Louis southward Monday morning and into the afternoon. Improvement
to VFR is likely Monday evening and overnight.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 10, 8:08 PM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
808 PM CDT Sun Apr 10 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-120115-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
808 PM CDT Sun Apr 10 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are possible tonight primarily across central and
eastern Missouri and southwest Illinois. A few storms could be strong
to severe with large hail the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms from Monday through Wednesday
night across portions of the area. There is potential for strong to
severe thunderstorms during this time across southeast Missouri and
southern Illinois on Monday, and then area wide Tuesday night
through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Wednesday.

Kimble

In the hours before

Local storm report, Apr 10, 10:29 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1029 PM CDT SUN APR 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             THOMPSON                39.19N 91.98W
04/10/2022  E0.25 INCH       AUDRAIN            MO   TRAINED SPOTTER

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:52 AM CDTSevere Thunderstorm WarningLSXJefferson, Washington38 min
Apr 11, 5:15 AM CDTSevere Thunderstorm WarningLSXJefferson, Washington28 min
Apr 11, 5:31 AM CDTSevere Thunderstorm WarningLSXJefferson44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.